Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: December 14, 2022
Narath Carlile, MD, MPH, Clyde Lanford Smith, MD, MPH, DTM&H, James H. Maguire, MD, and Gordon D. Schiff, MD | December 14, 2022

This case describes a man in his 70s with a history of multiple myeloma and multiple healthcare encounters for diarrhea in the previous five years, which had always been attributed to viral or unknown causes, without any microbiologic or serologic... Read More

Take the Quiz
Naileshni S. Singh, MD | December 14, 2022

A 63-year-old woman was admitted to a hospital for anterior cervical discectomy (levels C4-C7) and plating for cervical spinal stenosis under general anesthesia. The operation was uneventful and intraoperative neuromonitoring was used to help prevent... Read More

Mark Fedyk, PhD, Nathan Fairman, MD, MPH, Patrick S. Romano, MD, MPH, John MacMillan, MD, and Monica Miller, RN, MS, CCRN | December 14, 2022

A 65-year-old man with metastatic liver disease presented to the hospital with worsening abdominal pain after a partial hepatectomy and development of a large ventral hernia. Imaging studies revealed perforated diverticulitis. A goals-of-care... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

Displaying 1 - 9 of 9 WebM&M Case Studies
Kelly Haas, MD, and Andrew Lee, PharmD| May 26, 2021

A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate. This error resulted in only 20% of the patient’s prescribed sodium being mixed into the home PN solution for several weeks, resulting in hyponatremia and unnecessary hospital admission. The commentary highlights the importance of collaboration between clinicians and patients’ families for successful home PN and the roles of communication process maps, standardizing PN compounding, and order verification in reducing the risk of medication error.

Jennifer Faig, MD, and Jessica A. Zerillo, MD, MPH| June 1, 2018
Admitted to the oncology service for chemotherapy treatment, a woman with leukemia was noted to be neutropenic on hospital day 6. She had some abdominal discomfort and had not had a bowel movement for 2 days. The overnight physician ordered a suppository without realizing that the patient was neutropenic and immunosuppressed. Unaware that suppositories are contraindicated in neutropenic patients, the nurse administered the suppository. The patient developed a fever soon after receiving the suppository and required transfer to the intensive care unit for hypotension and management of septic shock.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Neil A. Holtzman, MD, MPH| December 1, 2004
A pregnant woman is offered genetic testing for herself and her husband. Although he declines, the next time he undergoes routine testing, the phlebotomist overrides the consent in the computerized record and runs the test anyway.
Paul C. Tang, MD| October 1, 2004
After an admitting physician bases the dosages of medication on an outdated electronic medication list, the patient's heart nearly stops.
Tom Bookwalter, PharmD| June 1, 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Eran Kozer, MD| June 1, 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.
Michael Cohen, RPh, MS, ScD (hon)| April 1, 2003
Antipsychotic, rather than antihistamine, mistakenly dispensed to woman with bipolar disorder with new urticaria.